A 48-year-old member asked:
Can anti seizure medications cause cirrhosis of the liver?
2 doctor answers • 2 doctors weighed in
Pediatrics 28 years experience
Yes: Some anti-epileptic medications can be toxic to liver and over time can cause liver damage and cirrhosis. This is one of the reasons why physicians obtain bloodwork to monitor drug effects. Some anti-epleptic drugs are more hepatotoxic than others.
5.5k viewsReviewed >2 years ago
Neurology 34 years experience
Unusual: Many anti-seizure medications are metabolized by the liver. As a result, some may cause liver damage. Fortunately, this is not a common occurrence. Some people with pre-existing liver disease, or certain genetics which affects their ability to process these medications may be more susceptible. Mostly this is a dose related problem, but not always. Close monitoring of the liver is important.
5.5k viewsAnswered >2 years ago
Last updated Jul 29, 2019
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.